Alert archive / Texas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 51, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 12, 2011, 6:59 AM CDT for 10 counties in Texas. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2011, 6:59 AM CDT (11:59 UTC)
- Expired
- May 12, 2011, 8:00 AM CDT
- In force
- 61 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
Counties Bandera County, TX, Edwards County, TX, Kerr County, TX, Kinney County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Uvalde County, TX, Val Verde County, TX, Zavala County, TX
The radar
The Laughlin AFB radar (KDFX), 15 km from the middle of the area, began a volume at 11:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 7:40 AM CDT | TSTM WND DMG | 2 Se Lost Maples State, TX | LARGE TREE BLOWN ONTO ROOF KNOCKING DOWN CHIMNEY |
| May 12, 7:55 AM CDT | TSTM WND GST 60 | 10 Sw Kerrville, TX | LIMBS BROKEN FROM TREES BRIEF VERY HEAVY RAIN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 3:18 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 12.0 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2151 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 2314 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
167
WUUS54 KEWX 121159
SVREWX
TXC019-137-265-271-323-325-385-463-465-507-121300-
/O.NEW.KEWX.SV.W.0051.110512T1159Z-110512T1300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
659 AM CDT THU MAY 12 2011
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN BANDERA COUNTY...
EXTREME EAST CENTRAL EDWARDS COUNTY...
SOUTHERN KERR COUNTY...
SOUTHERN KINNEY COUNTY...
MAVERICK COUNTY...
NORTHWESTERN MEDINA COUNTY...
REAL COUNTY...
UVALDE COUNTY...
EXTREME SOUTHERN VAL VERDE COUNTY...
NORTHERN ZAVALA COUNTY...
* UNTIL 800 AM CDT.
* AT 654 AM CDT...NWS METEOROLOGISTS HAVE DETECTED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 25 MILES EAST OF ROCKSPRINGS TO 14 MILES
EAST OF BRACKETTVILLE TO 12 MILES WEST OF SPOFFORD...AND MOVING
SOUTHEAST AT 40 MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE MONTELL...ANACACHO...
LAGUNA...NORMANDY...TUFF...LEAKEY...REAGAN WELLS...DABNEY...
BLEWETT...DARLING...RIO FRIO...GARNER STATE PARK...PALOMA...LOST
MAPLES STATE PARK...CONCAN...VANDERPOOL...UVALDE...HUNT...
WALTONIA...UTOPIA...INGRAM...KNIPPA...WASHER...KERRVILLE...
KERRVILLE STATE PARK...MEDINA...LA PRYOR...SABINAL AND TARPLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT
THURSDAY MORNING FOR SOUTH CENTRAL TEXAS.
&&
LAT...LON 2910 10069 2926 10080 2933 10008 3016 9984
3012 9904 2898 9953 2878 10054
TIME...MOT...LOC 1158Z 299DEG 34KT 3010 9978 2932 10015
2914 10057
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 6:49 AM CDT, 10 minutes earlier.
Area forecast discussion, May 12, 6:49 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 649 AM CDT THU MAY 12 2011 .DISCUSSION... SEE AVIATION SECTION BELOW FOR THE 12Z AVIATION FORECAST. .AVIATION... MVFR CIGS WILL LIFT TO BECOME VFR AFTER 15Z THEN BACK TO MVFR AT THE I-35 TERMINALS AFTER 04Z AND CONTINUE THROUGH AT LEAST 12Z. MODERATE SE FLOW WILL PREVAIL TODAY THROUGH 00Z. MAIN CONCERN TODAY WILL BE CONVECTION. CURRENTLY SEEING STRONG TO SEVERE CONVECTION OVER THE RIO GRANDE PLAINS AND THIS WILL LIKELY CONTINUE TO DEVELOP/SPREAD EAST DURING THE DAY. LARGE HAIL (ONE INCH DIAMETER OR LARGER) AND CONVECTIVE WIND GUSTS OF 50 KTS OR GREATER ARE POSSIBLE WITH CONVECTION. STORMS WILL ALSO PRODUCE OUTFLOW BOUNDARIES PRODUCING WIND GUSTS OF 35 KTS OR GREATER. COLD FRONT WILL BEGIN TO PUSH SOUTH THROUGH THE REGION AFTER 12Z FRIDAY WITH CIGS LIFTING TO VFR AND NORTHERLY WINDS OF 10 TO 20 MPH. && .PREV DISCUSSION... /ISSUED 336 AM CDT THU MAY 12 2011/ DISCUSSION... CONVECTION RAPIDLY STARTING TO FIRE OUT WEST ALONG THE RIO GRANDE AND OVER THE WESTERN EDWARDS PLATEAU. THIS CONVECTION IS DUE TO A SURFACE BOUNDARY...APPROACHING UPPER LEVEL JET AND MINIMAL CAPPING. WILL GO WITH CHANCE POPS DUE TO HIGH CAPES WILL MENTION SEVERE. SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 AM (15Z). WATCH WILL LIKELY BE EXTENDED EASTWARD OR OTHER WATCHES ISSUED EAST IF THIS ONE LATER TODAY INTO TONIGHT AS THE SYSTEM PROGRESSES EASTWARD. A COLD FRONT WILL MOVE ACROSS THE AREA EARLY FRIDAY ENDING THE POPS. FOR THIS WEEKEND INTO EARLY NEXT WEEK...SURFACE TO UPPER LEVEL RIDGES PERSISTS OVER THE AREA. HAVE GONE A LITTLE WARMER THAN GUIDANCE HIGHS DUE TO SLIGHT DOWNSLOPE ALOFT. BY THE MIDDLE OF NEXT WEEK ANOTHER UPPER LEVEL TROUGH MOVES INTO THE WESTERN STATES WITH THE SURFACE HIGH MOVING OFF TO THE EAST ALLOWING FOR A SOUTHERLY FLOW AND LOWER LEVEL MOISTURE TO RETURN ALONG WITH WARMER NIGHTTIME TEMPERATURES. THE NEXT RAIN MAKING SYSTEM IS LIKELY THE END OF NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 88 69 86 61 83 / 40 40 10 0 0 AUSTIN BERGSTROM INTL AIRPORT 89 69 86 56 82 / 40 40 10 0 0 NEW BRAUNFELS MUNI AIRPORT 90 68 89 59 83 / 40 30 - 0 0 BURNET MUNI AIRPORT 87 66 82 57 80 / 40 30 - 0 0 DEL RIO INTL AIRPORT 94 71 94 66 88 / 40 10 - 0 0 GEORGETOWN MUNI AIRPORT 87 68 83 57 80 / 40 40 10 0 0 HONDO MUNI AIRPORT 91 68 93 60 86 / 40 30 - 0 0 SAN MARCOS MUNI AIRPORT 89 70 87 59 82 / 40 40 10 0 0 LA GRANGE - FAYETTE REGIONAL 87 72 85 59 81 / 40 40 20 0 0 SAN ANTONIO INTL AIRPORT 89 70 89 62 84 / 40 30 - 0 0 STINSON MUNI AIRPORT 90 71 92 64 86 / 40 30 - 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...10 SYNOPTIC/GRIDS...04 PUBLIC SERVICE/DATA COLLECTION...31
Hazardous weather outlook, May 12, 3:55 AM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 355 AM CDT THU MAY 12 2011 TXZ171>173-183>194-202>209-217>225-228-131200- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 355 AM CDT THU MAY 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 10 AM THURSDAY MORNING FOR THE WESTERN HALF OF THE REGION. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO AFFECT THIS REGION THROUGH 10 AM. LOCATIONS ACROSS THE EASTERN SECTIONS OF THE HILL COUNTRY AND SOUTH CENTRAL TEXAS WILL SEE THE CHANCE FOR SHOWERS AND STRONG THUNDERSTORMS LATER THIS MORNING AND INTO THE AFTERNOON. THERE IS A CHANCE FOR SEVERE THUNDERSTORMS DURING THE AFTERNOON AND INTO THE EVENING...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... A COLD FRONT WILL MOVE SOUTH THROUGH THE REGION ON FRIDAY. THIS WILL USER IN COOLER AND DRIER AIR WITH NO SIGNIFICANT WEATHER EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING AND INTO THURSDAY EVENING.
In the hours before
Local storm report, May 12, 5:30 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
530 AM CDT THU MAY 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 AM HAIL LANGTRY 29.82N 101.57W
05/12/2011 E0.70 INCH VAL VERDE TX OTHER FEDERAL
RPT FROM BORDER PATROL
&&
EVENT NUMBER EWX1100137
JPBSpecial weather statement, May 12, 6:07 AM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 607 AM CDT THU MAY 12 2011 TXZ183-121200- VAL VERDE- 607 AM CDT THU MAY 12 2011 ...SIGNIFICANT WEATHER ADVISORY FOR VAL VERDE COUNTY UNTIL 700 AM CDT... AT 602 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES SOUTH OF CARTA VALLEY TO 7 MILES NORTHEAST OF AMISTAD VILLAGE TO SEMINOLE CANYON STATE PARK...AND MOVING SOUTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... DEL RIO... AMISTAD VILLAGE... LAUGHLIN AFB... THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED ROADWAYS.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:09 PM CDT | Severe Thunderstorm Warning | EWX | Burnet, Llano | 51 min |
| May 11, 7:12 PM CDT | Severe Thunderstorm Warning | EWX | Gillespie, Llano | 63 min |
| May 11, 7:15 PM CDT | Areal Flood Advisory | EWX | Llano | 105 min |
| May 11, 7:59 PM CDT | Severe Thunderstorm Warning | EWX | Gillespie, Llano | 46 min |
| May 11, 8:37 PM CDT | Severe Thunderstorm Warning | EWX | Blanco, Burnet, Llano | 23 min |
| May 11, 8:42 PM CDT | Areal Flood Advisory | EWX | Burnet | 108 min |
| May 11, 8:56 PM CDT | Severe Thunderstorm Warning | EWX | Blanco, Burnet, Llano, Travis, Williamson | 49 min |
| May 11, 9:33 PM CDT | Severe Thunderstorm Warning | EWX | Burnet, Williamson | 27 min |
| May 11, 9:53 PM CDT | Severe Thunderstorm Warning | EWX | Williamson | 37 min |
| May 11, 10:19 PM CDT | Severe Thunderstorm Warning | EWX | Hays, Travis | 41 min |
| May 11, 10:49 PM CDT | Severe Thunderstorm Warning | EWX | Hays, Travis | 41 min |
| May 12, 3:28 AM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 47 min |
| May 12, 4:20 AM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 40 min |
| May 12, 5:00 AM CDT | Areal Flood Advisory | EWX | Val Verde | 2 hr |
| May 12, 5:05 AM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 40 min |
| May 12, 5:24 AM CDT | Flash Flood Warning | EWX | Val Verde | 3 hr |
| May 12, 5:46 AM CDT | Severe Thunderstorm Warning | EWX | Edwards, Kinney, Val Verde | 44 min |
| May 12, 6:30 AM CDT | Severe Thunderstorm Warning | EWX | Edwards, Kinney, Uvalde | 60 min |
| May 12, 6:40 AM CDT | Tornado Warning | EWX | Kinney | 35 min |
| May 12, 7:06 AM CDT | Tornado Warning | EWX | Uvalde | 39 min |
| May 12, 7:45 AM CDT | Tornado Warning | EWX | Uvalde | 45 min |
| May 12, 8:05 AM CDT | Severe Thunderstorm Warning | EWX | Dimmit, Kinney, Maverick, Medina, Uvalde, Zavala | 40 min |
| May 12, 8:26 AM CDT | Tornado Warning | EWX | Dimmit, Maverick, Zavala | 49 min |
| May 12, 8:41 AM CDT | Severe Thunderstorm Warning | EWX | Bandera, Bexar, Comal, Dimmit, Frio, Kendall and 5 more | 64 min |
| May 12, 8:49 AM CDT | River Flood Warning | EWX | Val Verde | 11 hr |
| May 12, 8:53 AM CDT | Severe Thunderstorm Warning | EWX | Travis | 37 min |
| May 12, 9:03 AM CDT | Severe Thunderstorm Warning | EWX | Atascosa, Bexar, Medina | 42 min |
| May 12, 9:07 AM CDT | Tornado Warning | EWX | Medina | 23 min |
| May 12, 9:11 AM CDT | Severe Thunderstorm Warning | EWX | Blanco, Burnet, Comal, Gillespie, Hays, Kendall and 3 more | 64 min |
| May 12, 9:20 AM CDT | Severe Thunderstorm Warning | EWX | Dimmit | 40 min |
| May 12, 9:26 AM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Lee, Travis, Williamson | 49 min |
| May 12, 9:36 AM CDT | Severe Thunderstorm Warning | EWX | Bexar, Comal, Guadalupe, Medina | 54 min |
| May 12, 9:46 AM CDT | Severe Thunderstorm Warning | EWX | Atascosa, Bexar, Blanco, Caldwell, Comal, Frio and 5 more | 59 min |
| May 12, 9:48 AM CDT | Severe Thunderstorm Warning | EWX | Fayette, Lee | 29 min |
| May 12, 9:50 AM CDT | Severe Thunderstorm Warning | EWX | Atascosa, Dimmit, Frio, Zavala | 55 min |
| May 12, 10:02 AM CDT | Areal Flood Advisory | EWX | Atascosa, Bexar, Caldwell, Comal, Guadalupe, Hays and 4 more | 118 min |
| May 12, 10:07 AM CDT | Severe Thunderstorm Warning | EWX | Dimmit | 38 min |
| May 12, 10:15 AM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Caldwell, Hays, Lee, Travis, Williamson | 45 min |
| May 12, 10:16 AM CDT | Flash Flood Warning | EWX | Bexar | 104 min |
| May 12, 10:24 AM CDT | Flash Flood Warning | EWX | Caldwell, Hays, Travis, Williamson | 3 hr |
| May 12, 10:37 AM CDT | Severe Thunderstorm Warning | EWX | Atascosa, Bastrop, Caldwell, DeWitt, Fayette, Gonzales and 4 more | 53 min |
| May 12, 10:58 AM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Caldwell, Fayette, Gonzales, Lavaca, Lee and 1 more | 47 min |
| May 12, 11:28 AM CDT | Severe Thunderstorm Warning | EWX | Atascosa, Bastrop, Caldwell, DeWitt, Fayette, Gonzales and 3 more | 47 min |
| May 12, 11:32 AM CDT | Tornado Warning | EWX | Fayette, Gonzales, Lavaca | 28 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.